Last Updated: Mon, 21/08/2023.
The European Medicines Agency (EMA) has issued an update on its ongoing review of data on the potential risk of neurodevelopmental disorders (NDDs) in children conceived by fathers taking sodium valproate (Epilim).
In May of this year, the results of a new study indicated that there may be an increased risk of NDDs in children whose fathers were treated with valproate in the three months before conception.
The study was conducted using data from several registry databases in Norway, Sweden and Denmark and compared children whose fathers were treated with valproate in the three months preceding conception with children whose fathers were treated with lamotrigine (Lamictal) or levetiracetam (Keppra). It found a risk of 5.6% to 6.3% for children born to fathers treated with valproate, compared with 2.5% to 3.6% for children born to fathers treated with the other drugs.
You can read our earlier article about this on the OACS Ireland website. Link: https://rb.gy/2luxe
Last week, the EMA provided an update on this study.
EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has identified important limitations with the data from the study. In particular, PRAC has queried the definition of NDDs used in the study and the specific type of epilepsy the patients had. The latter is important because valproate may be prescribed more often for some types of epilepsy which are associated with NDDs.
In addition, EMA has been informed about errors in the Norwegian database used in the study. It is currently unclear what these errors are, and the impact of the errors is not yet known.
EMA have requested companies to urgently provide analyses of corrected data as well as additional information to address the noted limitations as soon as possible.
When further information is received and the issues above are clarified, EMA will further assess the information and make a European-wide recommendation.
You can read the EMA update in full by visiting the European Medicines Agency website.
The Irish medicines regulator, the Health Products Regulatory Authority have also updated their website to reflect this latest update. You can read this by visiting the HPRA website.
HPRA also intend to request the licence holder (i.e., the pharmaceutical company) to issue a Direct Healthcare Professional Communication (DHPC) as an additional interim step to ensure healthcare professionals are aware of the ongoing review and can discuss it with patients.
While the original findings and the ongoing review will be concerning for men who are or have been treated with valproate, it is important that we await further information from the EMA upon the completion of the review before drawing any definitive conclusions.
As soon as further information is available, we will share this on our website and social media channels.
In the meantime, if you are a man with epilepsy taking Sodium Valproate (Epilim), DO NOT stop taking your medication without first having a discussion with your medical team. Discontinuing or reducing your anti-seizure medications is likely to lead to the recurrence of seizures or an increase in seizure frequency.
You can also get in touch with your Epilepsy Ireland Community Resource Officer for assistance or support. You can find their details by visiting the ‘Our Local Service’ section of our website.